Increased of CDAD Due To PPIs
For their research, according to a report from UK’s Pulse Today, the authors of the study analyzed data from 23 previously completed studies on the link between CDAD and PPI drugs. All patients included in the studies were hospitalized at some point and had taken PPI drugs for at least three months. Even when certain factors were excluded, the increased risk of developing the serious condition still stood near 65 percent.
PPI drugs are often prescribed to treat or prevent stomach ulcers. They are also prescribed in the treatment of heartburn and for conditions such as Crohn’s disease. While they have proven effective when taken for shorter periods of time, the risk of side effects increases the longer they are taken by a patient. In addition to risks of bone fractures, recent studies have linked the use of the drugs to an increased risk of ACDAD.
CDAD is marked by diarrhea which doesn’t improve. It is often contracted during a hospital stay. CDAD can worsen and cause dehydration and intestinal disorders.
Earlier this year, the Food and Drug Administration issued a warning on the risk of CDAD associated with taking PPI drugs. In February, regulators reminded physicians and the public that PPI drugs should only be taken in the smallest dose that proves effective and relying on the drugs rather than changing habits or diets that creates the condition the drugs are being used to treat will only work to increase the risk of this and other side effects associated with them.
Echoing the FDA’s warning, this new analysis of previously-published studies called for new guidelines when prescribing PPI drugs, or taking them in over-the-counter strengths. The UK report cites the study, with authors saying, “We recommend that the routine use of PPIs for gastric ulcer prophylaxis should be more prudent.”